Sent home with diazapan

Hi I recently self injected three b12jabs over a month ,but I have been tearful and slept for nearly two days ,went bak to doctor today and begged him refer me but he insists my blood is treble and others were high but said my folate was low think he said 3 and said iv had chronic anxiety all my life he gave me folic acid and diaxapan .I'm also on 225mg venlafaxine a day I'm at my wit's end ,everyone I know thinks iv changed mentally now I avoid going out rest ov the time I'm worrying or tired .PS not told doctor about my other jabs or hell say this is wats brought my symptoms on thanks any advice 

14 Replies

oldestnewest
  • Venlafaxin is an SNRI.  SNRI and SSRI's commonly used to treat depression and anxiety can cause folate deficiency.

    Depression is actually listed as one of the consequences of a folate deficiency

    nhs.uk/Conditions/Anaemia-v...

    see bottom of page ... so the venlafaxin may actually have been making the depression worse.

    Its possible that processing the B12 may have depleted folate even further making things worse.  At the same time low folate is going to make it more difficult for you to process B12

    Sorry that your GP hasn't been listening.  Are there plans to move you off the venlafaxin

    I hope the diazepam works better for you, though like you I suspect that B12 might be a better solution

  • I'm scared ov coming off the venlafaxine due to side effects as UV bin on them about ten years .I'm now in 225mg the highest dose apparently iv I'm late one day I'm dizzy or eratic .I'm gona keep the b12 iv got to one side and take the folic acid see iv this is the problem as its over fifteen to twenty years since iv took any other vitamens iv been the jolly one out of all my family and friends always been there for people ,to over the last 3-4 years bin sad and unsociable to the point I'm sat in my bedroom all the time either worrying or crying and it's hard for people to understand as I'm now so different thank you for listening x

  • I had over 4 decades of depression and anxiety before I was even told I had a B12 deficiency - and then took me over a year to figure out what that meant and get the level of B12 that I actually needed and was amazed to find out 3 months later that the depression and anxiety were gone.  Difficult to believe the effect that a vitamin can have on you.

  • Hi Leigh6873 

    It would be helpful if you could say why you were self injecting.  Did you have b12 deficiency or Pernicious Anaemia diagnosed by your doctor?

  • Hi Clive - I had a look through Leigh's profile - had his bowel removed when he was 3 so same boat as you.  Has been desperately trying to get GP to listen to need for more frequent injections and getting nowhere ...

  • So sad - poor lad

    I hadn't thought to look at his profile.

  • Hi iv had pernisous aneamea since I was eight so iv never associated my systems to b12 wernt sure wat it was for but I had my bowel removed due to gangerine age three ,I did the self injecting caz everyone said that's best ,but doctor hadn't told me my folate was quite low so I think that's why I felt awlful because I didn't know u need folate to absorb ,iv got folic acid for three months so shud I keep off my bought b12 and see iv folic acid works ,and should I take a multivitamin as well oh PS my name's julie I'm a she lol xx

  • did occur to me that you might be female but the male reference crept in anyway ...

  • Poor you! Be careful about taking folic acid without B12 as it can make neurological symptoms worse. There is no toxicity risk known with B12.

  • I found I developed awful psychiatric symptoms when I was high on folate, low in b12.

  • This happened to my close relative with low B12, high folate. She was vegan/vegetarian for many years and misdiagnosed with ME then dementia.

    "High levels of folate are normally okay as long as your vitamin B12 level is also normal. Cells need vitamin B12 to use folic acid and when vitamin B12 levels are too low, folic acid cannot be used and builds up in the blood." :

    gbhealthwatch.com/Nutri...

    Sally Pacholok also talks about folic acid in products masking B12 deficiency in this film :

    Haemotologist's quote:

    "If you treat someone with B 12 def. with folic acid, you can either precipitate neurological abnormalities or, if the patient already has neurological abnormalities, you can make them worse. So folic acid should never be given empirically unless the B12 status is normal."

  • The tricky thing is, I was given megadose folate and b12 at the same time. I think the folate caused some problems because it was too high, and possibly hindered b12 repletion?

  • You need to take a multi B vitamin, potassium rich food (coconut water is good), folic acid and try not to panic - I say that, because I do when I feel ill. I think your anxiety could be helped by mindfulness meditation. You can find free ones on line and the secret is to do 10mins every day. I've suffered with anxiety for years and mindfulness is the only thing that has ever helped me. If you are in the UK, there are anxiety management classes which you can attend - look up Talking Therapies NHS. Be careful of diazepam - it's addictive and I wouldn't recommend it for anything other than short term use. Who would you like him to refer you to gastroenterologist? Keep a diary of your symptoms, it will help with keeping track of how you feel. Can you see a different GP? I would also suggest you call the Pernicious Anaemia Society and talk to Martyn Hooper. He's really kind and may be able to help as he has a lot of experience.

    Good luck Julie and let us know how you get on.

  • Valium is habit forming, and you develop a tolerance. I personally avoid it because I found these drugs make things more complicated in the long run. I took it a few times when my b12 was very low and my doctor was just starting me on shots. In glad I didn't take more.

    It seems to me if you are low in certain nutrients, that should be addressed before taking serious drugs. Low folate and low b12 can cause real, marked psychiatric changes.

    B12 may not work overnight. It took me about 9 months of weekly injections for the depression to lift and to feel human again. 

    Psych drugs often end up being long term. It might be worth it to focus on folate and b12 before taking those.

You may also like...